On Tuesday March 3rd, the United States Food and Drug Administration required that manufacturers of testosterone supplements (or, Low-T drugs) include warnings on packaging for the increased risk for heart attack and stroke linked to these drugs.
In years past, a great many peer-reviewed scientific studies had demonstrated that men using Low-T drugs were at dramatically higher risk for heart attack and stroke. Finally, this work has led the FDA to require a warning label update.
Further, labels for Low-T drugs are now required to include warnings that the medication is approved only for men with specific medical ailments. The popularity of Low-T drugs has soared in recent years, and many men never actually have testosterone levels checked before getting a prescription. In this way, huge numbers of men use Low-T drugs to treat “symptoms” of normal aging, placing themselves at high risk for cardiac event without informed consent.
Reuters reported yesterday that “The number of men being prescribed testosterone jumped more than 75 percent, to 2.3 million, between 2009 and 2013” and “About 70 percent of these patients were between the ages of 40 and 64, the FDA said.”
Importantly, that report noted this FDA ruling about Low-T drugs “restricts companies from marketing or promoting their products for age-related low testosterone.”
Annual sales for Low-T drugs topped $2 billion last year, and AndroGel – a popular testosterone-infused gel by Abbvie and Abbott Laboratories – took in over $900 million in sales.
For more information on Low-T drugs and their link to both heart attack and stroke, click here.
Because many men used these drugs unaware of the risks associated, many Low-T lawsuits are currently being filed. If you or a loved one used a Low-T drug and suffered an adverse cardiac event, you may be entitled to significant financial compensation. For a free consultation, contact our team of testosterone lawyers today. Or, find information on Low-T lawsuits here.
Here is the FDA Drug Safety Communication for Low-T:
“[This information is an update to the FDA Drug Safety Communication: FDA Evaluating Risk of Stroke, Heart Attack, and Death with FDA-Approved Testosterone Products issued on January 31, 2014.]
AUDIENCE: Health Professional, Endocrinology, Urology, Family Practice, Patient
ISSUE: FDA is requiring that the manufacturers of all approved prescription testosterone products change their labeling to clarify the approved uses of these medications. FDA is also requiring these manufacturers to add information to the labeling about a possible increased risk of heart attacks and strokes in patients taking testosterone. FDA cautions that prescription testosterone products are approved only for men who have low testosterone levels caused by certain medical conditions. The benefit and safety of these medications have not been established for the treatment of low testosterone levels due to aging, even if a man’s symptoms seem related to low testosterone.
Based on the available evidence from studies and expert input from an FDA Advisory Committee meeting, FDA has concluded that there is a possible increased cardiovascular risk associated with testosterone use. These studies included aging men treated with testosterone. Some studies reported an increased risk of heart attack, stroke, or death associated with testosterone treatment, while others did not. See the Data Summary section of the FDA Drug Safety Communication for additional details.
BACKGROUND: Testosterone is FDA-approved as replacement therapy only for men who have low testosterone levels due to disorders of the testicles, pituitary gland, orbrain that cause hypogonadism. However, FDA has become aware that testosterone is being used extensively in attempts to relieve symptoms in men who have low testosterone for no apparent reason other than aging. The benefits and safety of this use have not been established.
RECOMMENDATION: Health care professionals should prescribe testosterone therapy only for men with low testosterone levels caused by certain medical conditions and confirmed by laboratory tests. Health care professionals should make patients aware of the possible increased cardiovascular risk when deciding whether to start or continue a patient on testosterone therapy. Patients using testosterone should seek medical attention immediately if symptoms of a heart attack or stroke are present, such as chest pain, shortness of breath or trouble breathing, weakness in one part or one side of the body, or slurred speech.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
[03/03/2015 – Drug Safety Communication – FDA]”
Previous MedWatch Alert:
[01/31/2014 – Drug Safety Communication – FDA]